Alert archive / South Dakota / Wind Advisories in 2009
Wind Advisory 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Jan 11, 2009, 3:04 PM CST for 8 counties in South Dakota. It took effect at Jan 12, 2009, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 11, 2009, 3:04 PM CST (21:04 UTC)
- In effect from
- Jan 12, 2009, 6:00 AM CST
- Expired
- Jan 12, 2009, 12:23 AM CST
- In force
- Issued by
- NWS Aberdeen, SD
Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KABR 112104 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 304 PM CST SUN JAN 11 2009 ...EXPECT STRONG NORTHWEST WINDS ON MONDAY... .AN AREA OF LOW PRESSURE WILL DIVE SOUTHEAST THROUGH THE NORTHERN PLAINS ON LATER TONIGHT AND DURING THE DAY ON MONDAY. STRONG WINDS WILL DEVELOP BY MONDAY MORNING AND WILL LAST THROUGH LATE AFTERNOON BEFORE SUBSIDING. SDZ033>037-045-048-051-120515- /O.NEW.KABR.WI.Y.0002.090112T1200Z-090112T2100Z/ STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 304 PM CST SUN JAN 11 2009 /204 PM MST SUN JAN 11 2009/ ...WIND ADVISORY IN EFFECT FROM 6 AM CST /5 AM MST/ TO 3 PM CST /2 PM MST/ MONDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM CST /5 AM MST/ TO 3 PM CST /2 PM MST/ MONDAY. AN AREA OF LOW PRESSURE WILL BRING STRONG NORTHWEST WINDS OF 30 TO 45 MPH WITH LOCALLY HIGHER GUSTS BY EARLY MONDAY MORNING. THESE STRONG WINDS WILL LAST THROUGH THE BETTER PORTION OF THE DAY BEFORE SUBSIDING TOWARDS MONDAY EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER... OR GUSTS TO 45 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ SD
1 follow-up statement
000 WWUS73 KABR 120623 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1223 AM CST MON JAN 12 2009 ...STRONG WINDS WILL BE ACCOMPANIED BY FALLING AND BLOWING SNOW THIS MORNING... .THE LOW PRESSURE SYSTEM HAS SHIFTED A LITTLE BIT FURTHER TO THE WEST AND IS NOW EXPECTED TO BRING A COMBINATION OF STRONG WINDS...FALLING AND BLOWING SNOW AS FAR WEST AS PORTIONS OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. THESE INGREDIENTS WILL CAUSE BLIZZARD CONDITIONS. SDZ033>037-045-048-051-120730- /O.CAN.KABR.WI.Y.0002.090112T1200Z-090112T2100Z/ STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 1223 AM CST MON JAN 12 2009 /1123 PM MST SUN JAN 11 2009/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND ADVISORY. WHILE STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL DEVELOP THIS MORNING ACROSS CENTRAL SOUTH DAKOTA...BLIZZARD CONDITIONS ARE NOW EXPECTED IN FALLING AND BLOWING SNOW IN CONJUNCTION WITH THE STRONG WINDS. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED AND REPLACED WITH A BLIZZARD WARNING. $$ DORN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 11, 10:33 AM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Jan 11, 10:33 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1033 AM CST SUN JAN 11 2009
.UPDATE...
MADE SOME MINOR CHANGES TO THE GRIDS THIS MORNING...MAINLY TO
DECREASE HIGHS. THE LATEST RUC MODELS SHOW MOST THE WARM AIR
REMAINING IN WESTERN SOUTH DAKOTA WITH LOWER 20S REACHING THE
JAMES RIVER VALLEY. ALSO...INCREASED SKY COVER WITH A LARGE AREA
OF STRATUS. THE REST OF THE FORECAST LOOKS GOOD. THERE SOME SEEDER
FEEDER SNOW FALLING IN KJMS AND THERE IS A POSSIBILITY OF THIS
SNOW REACHING KABR. IF IT DOES...THINK FLURRIES WOULD BE ALL KABR
WOULD SEE.
NEW AVIATION DISCUSSION BELOW.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY
FORECAST CHALLENGES INCLUDE TEMPS TODAY AND TONIGHT...SNOW CHANCES
TONIGHT/MONDAY AND AGAIN ON TUESDAY...AS WELL AS VISBY REDUCTIONS
IN FALLING/BLOWING SNOW AND STRONG WINDS LATE TONIGHT AND MONDAY.
CURRENTLY...WEAK HIGH PRESSURE AND WEAK CAA IS WORKING INTO THE
CWA. LOW STRATUS HAVE ALSO MADE A RETURN TO ABOUT THE NERN
TWO-THIRDS OF THE CWA.
MORE WARM AIR ADVECTION TODAY INTO TONIGHT SHOULD PUT TEMPS NEAR
TO ABOVE NORMAL CWA-WIDE. AS THE NEXT CLIPPER LOW /NOW ENTERING
ALBERTA CANADA PER LATEST WATER VAPOR LOOP/ DIVES SEWD INTO THE
CWA THIS EVENING AND OVERNIGHT...MOST OF THE CWA WILL EXPERIENCE
AN ALL SNOWFALL P-TYPE SCENARIO. THE WESTERN THIRD OF ZONES MAY
START OUT VERY BRIEFLY AS RAIN /OR FREEZING RAIN IF SKIN TEMP IS
BELOW FREEZING/ WHILE THE ATMOSPHERE WET BULBS OUT AT THE ONSET OF
PRECIPITATION THIS EVENING. NAM/GFS THERMAL PROFILE IN BUFKIT ALSO
INDICATED THAT SLEET COULD MIX WITH SNOW VERY BRIEFLY THIS
EVENING. ASIDE FROM THAT...THIS CLIPPER SYSTEM APPEARS TO GENERATE
A TROWAL AS IT WORKS THROUGH THE REGION TONIGHT AND MONDAY. ONCE
THE WAA BAND OF SNOW DEVELOPS THIS EVENING OUT WEST...WORKS EAST
ACROSS THE FORECAST AREA OVERNIGHT...AND PUSHES PRETTY MUCH OUT OF
THE FORECAST AREA LATE TONIGHT...EXPECTING THE TROWAL-FORCED BAND
OF LIGHT SNOW TO BEGIN ITS TREK THROUGH THE FORECAST AREA EARLY
MONDAY MORNING OVER NORTH CENTRAL SOUTH DAKOTA BEFORE GRADUALLY
SHIFTING SOUTH AND EAST OUT OF THIS CWA EARLY IN THE AFTERNOON ON
MONDAY. STRONG NORTHWEST WINDS DO NOT PICK UP UNTIL AFTER THE
PRELIMINARY WARM AIR ADVECTION-FORCED SNOW BAND WORKS THROUGH
TONIGHT. SNOWFALL AMOUNTS WITH THE WARM AIR ADVECTION BAND OF SNOW
WILL GENERALLY BE 1 TO 2 INCHES. BUT...WHEN THE TROWAL-FORCED
SNOWFALL /ANOTHER 1 TO 2 INCHES OF SNOW EXPECTED FROM IT/ ON THE
BACKSIDE OF THE SYSTEM BEGINS TO SWEEP THROUGH THE FORECAST AREA
LATE TONIGHT AND DURING THE MORNING HOURS ON MONDAY...A STRONG
PRESSURE GRADIENT ENSUES AS AN ARCTIC COLD FRONTAL BOUNDARY SURGES
SOUTH BEHIND THE SURFACE LOW CENTER. THE COMBINATION OF STRONG
CAA...20 MB 6-HOURLY PRESSURE RISES AND 40 KNOTS AT 925HPA AND
50-55 KNOTS AT 850HPA SHOULD BE SUFFICIENT ENOUGH CONDITIONS TO
PRODUCE SUSTAINED WINDS OR AT VERY LEAST GUSTS TO 35 MPH OR HIGHER
FOR A MINIMUM OF THREE HOURS BETWEEN LATE SUNDAY NIGHT AND EARLY
MONDAY AFTERNOON...CREATING WHITE OUT/BLIZZARD CONDITIONS. NOT
YOUR CLASSIC SYNOPTIC SCALE SET UP FOR BLIZZARD CONDITIONS.
NEVERTHELESS THE POTENTIAL IS CERTAINLY INCREASING FOR BLIZZARD
CONDITIONS LATE SUNDAY NIGHT INTO MONDAY. SO A BLIZZARD WATCH HAS
BEEN DRAFTED FOR NORTHEAST SOUTH DAKOTA...WEST CENTRAL
MINNESOTA...AND A PORTION OF NORTH CENTRAL SOUTH DAKOTA. THE
CENTRAL SOUTH DAKOTA ZONES NOT HEADLINED THIS MORNING COULD SEE
STRONG ENOUGH WINDS ON MONDAY TO WARRANT A WIND ADVISORY ACROSS
THAT AREA. HOWEVER...AT THIS TIME...IT IS THOUGHT THAT NOT ENOUGH
FALLING OR BLOWING SNOW WILL BE AVAILABLE ACROSS THAT PORTION OF
THE CWA TO CREATE REDUCED VISBIES AND/OR WHITE OUT CONDITIONS.
TEMPERATURES ARE A REAL PICKLE FOR TONIGHT WITH FALLING
PRECIPITATION EXPECTED TO KNOCK TEMPS DOWN A BIT...OR AT LEAST
HOLD THEM AT BAY...THROUGHOUT WAA PRECIPITATION EVENT OVERNIGHT.
THEN...WHEN STRONG CAA SEQUENCE BEGINS BY EARLY MONDAY
MORNING...SHOULD SEE HIGHEST TEMPS OF THE DAY ON MONDAY REGISTERED
EARLY ON...WITH TEMPERATURES FROM MID-MORNING RIGHT ON THROUGH THE
AFTERNOON SLOWLY FALLING. WHILE WINDS REMAIN 10 MPH OR HIGHER
ACROSS THE EASTERN THIRD OF FORECAST ZONES MONDAY
NIGHT...TEMPERATURES MAY COOL OFF ENOUGH THAT WIND CHILL VALUES
WOULD FALL TO 25 BELOW TO 30 BELOW ZERO.
MONDAY NIGHT...WEAK HIGH PRESSURE SETS UP SHOP OVER THE CWA
HELPING WINDS TO REALLY SLACKEN OFF. HOWEVER...THE NEXT CLIPPER
WAVE IN NW FLOW STARTS TO OVER SPREAD THE REGION EMBEDDED UNDER AN
IMPRESSIVE POLAR JET MAX WORKING THROUGH THE REGION. LOW LEVEL
FRONTOGENESIS OVERLAYS WELL WITH THE STRONGEST WAA-PVA OF THIS
UPPER WAVE. THE END RESULT IS EXPECTED TO BE A DEVELOPING BROAD BAND
OF LIGHT SNOW ACROSS CENTRAL SOUTH DAKOTA THAT GRADUALLY WORKS
EAST ACROSS THE FORECAST AREA...COMPLETE WITH SOME LOCALIZED
ENHANCED RETURNS ON RADAR AND HEAVIER BANDED SNOW STRUCTURE AS THE
PRECIPITATION WORKS INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA LATE IN THE DAY. UTILIZED A RATHER BLAND APPROACH TO
THIS DAY 2/DAY 3 SNOW SCENARIO AND LIMITED SNOW AMOUNTS ON TUESDAY
FOR NOW TO GENERALLY AN INCH OR LESS. BUT...SUSPECT THAT THIS WILL
NEED TO BE TWEAKED UPWARD IN LATER FORECASTS.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
PERSISTENT...POSITIVE PNA LONG WAVE PATTERN EXPECTED TO CONTINUE
FOR AWHILE LONGER...OR AT LEAST THROUGH THE EXTENDED FORECAST TIME
FRAME. NEXT IN SERIES OF CLIPPERS IS STILL ON TRACK FOR TUESDAY
INTO TUESDAY NIGHT. GFS/LOCAL WRF STILL FAIRLY BULLISH ON
PCPN...WHILE THE ECMWF HAS THE SYSTEM DISPLACED A BIT FURTHER
NORTH AND DUMPS MOST OF ITS PCPN ON AREAS NORTH AND EAST OF THE
ABR CWA. FEEL A TRACK SIMILAR TO TNTS CLIPPER WILL PROBABLY
VERIFY AND THUS STUCK CLOSER TO THE GFS FOR DETERMINISTIC DETAILS.
THEREFORE DECENT POPS TO CONTINUE OVER ESPECIALLY THE EASTERN CWA
TUESDAY NIGHT INTO WEDNESDAY WITH THE REMAINDER OF THE EXTENDED
EXPECTED TO BE MOSTLY DRY AS WESTERN CONUS RIDGE SHIFTS SLIGHTLY
TO THE EAST AND PUSHED STORM TRACK MORE OVER THE UPPER MISS
VALLEY/GREAT LAKES AREA. TEMPERATURES STILL LOOK COLD WEDNESDAY
THROUGH THURSDAY WITH SOME MODERATION FOR NEXT WEEKEND.
&&
.AVIATION...
MVFR CIGS WILL AFFECT MUCH OF THE AREA TODAY...THEN WILL MIX OUT
TO SCT CLOUDS OR VFR CIGS LATER THIS AFTERNOON. VSBYS WILL BE
UNRESTRICTED. FOR THIS EVENING AND OVERNIGHT...A FAIRLY HEALTHY
SYSTEM WILL BRING A SEVERAL HOUR SHOT OF SNOW TO THE REGION...BUT
ESPECIALLY KMBG/KABR/KATY. IFR VSBYS/CIGS ARE EXPECTED WITH THIS
SNOW FROM LATE TONIGHT THROUGH THE DAY MONDAY. NORTHWEST WINDS
WILL INCREASE INTO THE 25 TO 40 MPH RANGE BY MONDAY MORNING AS
WELL...WHICH MAY RESULT IN VSBYS FALLING INTO THE IFR CATEGORY DUE
TO BLOWING SNOW.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-EDMUNDS-
FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-ROBERTS-SPINK-
WALWORTH.
MN...BLIZZARD WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
BIG STONE-TRAVERSE.
&&
UPDATE...SD
SHORT TERM...DORN
LONG TERM...TDK
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHazardous weather outlook, Jan 11, 5:47 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 547 AM CST SUN JAN 11 2009 MNZ039-046-SDZ003>011-017>023-121200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 547 AM CST SUN JAN 11 2009 /447 AM MST SUN JAN 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR WIDESPREAD WHITE OUT CONDITIONS FROM THE COMBINATION OF FALLING AND BLOWING SNOW AND RATHER STRONG WINDS. SNOWFALL AMOUNTS TONIGHT WILL GENERALLY BE 1 TO 2 INCHES. ALSO...PRECIPITATION MAY START OUT AS A BRIEF PERIOD OF LIGHT RAIN OR LIGHT FREEZING RAIN ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR WIDESPREAD WHITE OUT CONDITIONS FROM THE COMBINATION OF FALLING AND BLOWING SNOW AND RATHER STRONG WINDS. SNOWFALL AMOUNTS MONDAY WILL GENERALLY BE 1 TO 2 INCHES...WITH STORM TOTAL SNOWFALL RANGING FROM 1 TO 4 INCHES. THERE COULD BE SOME 25 BELOW TO 30 BELOW WIND CHILL VALUES ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA MONDAY NIGHT. ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH TUESDAY AND TUESDAY NIGHT...BRINGING POTENTIALLY ANOTHER 1 TO 3 INCHES OF SNOWFALL TO THE AREA. THEN...A BLAST OF ARCTIC COLD AIR WILL SURGE DOWN INTO THE AREA WEDNESDAY...WHICH WILL AGAIN DROP WIND CHILL VALUES TO 25 BELOW ZERO OR COLDER BY WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ015-016-033>037-045-048-051-121200- DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 547 AM CST SUN JAN 11 2009 /447 AM MST SUN JAN 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM DROPPING THROUGH THE AREA TONIGHT WILL PRODUCE SNOWFALL AMOUNTS GENERALLY AN INCH OR LESS. ALSO...PRECIPITATION MAY START OUT AS A BRIEF PERIOD OF LIGHT RAIN OR LIGHT FREEZING RAIN ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COMBINATION OF LIGHT SNOWFALL AND RATHER STRONG WINDS ON MONDAY MAY CAUSE OCCASIONALLY REDUCED VISIBILITIES. BUT VISIBILITY RESTRICTIONS ARE NOT EXPECTED TO FALL TO ONE QUARTER MILE OR LESS. HOWEVER..THE STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH MAY PROMPT AN WIND ADVISORY. SNOWFALL AMOUNTS MONDAY WILL GENERALLY BE LESS THAN AN INCH...WITH STORM TOTAL SNOWFALL RANGING FROM 1 TO 2 INCHES. ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH TUESDAY AND TUESDAY NIGHT...BRINGING POTENTIALLY ANOTHER 1 TO 3 INCHES OF SNOWFALL TO THE AREA. THEN...A BLAST OF ARCTIC COLD AIR WILL SURGE DOWN INTO THE AREA WEDNESDAY...WHICH WILL AGAIN DROP WIND CHILL VALUES TO 25 BELOW ZERO OR COLDER BY WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:58 AM CST | Blizzard Watch | ABR | Brown, Campbell, Clark, Codington, Corson, Day and 10 more | 11 hr |
| Jan 11, 2:54 PM CST | Blizzard Warning | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 27 hr |
Nearby
Wind Advisories in South Dakota, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.